New York, 2012

Flash Flood and Hail in New York, August 9, 2012

August 9, 2012 · NWS BTV · 5 events in 1 county or zone

A stationary front draped across northern New York along with weak impulses aloft developed scattered thunderstorms across portions of northern New York during the afternoon of August 9th. An isolated thunderstorm produced penny size hail and a very localized damaging wind gust in Essex county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$31,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A stationary front draped across northern New York along with weak impulses aloft developed scattered thunderstorms across portions of northern New York during the afternoon of August 9th. An isolated thunderstorm produced penny size hail and a very localized damaging wind gust in Essex county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 9, 12:40 PM EST, 50 minutes earlier.

Area forecast discussion, Aug 9, 12:40 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
140 PM EDT THU AUG 9 2012

.SYNOPSIS...
THE THREAT OF SHOWERS AND STORMS WILL INCREASE OVER THE NEXT FEW
DAYS AS A LARGE UPPER LEVEL TROUGH OF LOW PRESSURE DEVELOPS TO OUR
WEST AND MOVES SLOWLY EASTWARD. EXPECT SHOWERS AND THUNDERSTORMS
TO BE LIKELY THIS AFTERNOON AND AGAIN FRIDAY INTO SATURDAY...
WITH THE POTENTIAL FOR SOME HEAVY RAIN.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 1235 PM EDT THURSDAY...NO CHANGES TO EARLIER UPDATES AS
TRENDS CONTINUE TO SUPPORT THE IDEA OF SOME STRONGER STORMS THIS
AFTERNOON AND EVENING. SATELLITE IMAGERY SHOWS SOUTHERN EDGE OF
CLOUD FIELD IS DEFINING WHERE THE INSTABILITY GRADIENT WILL
BE...WHICH IS RIGHT ABOUT WHERE WEAK BOUNDARY EXISTS. AS DEEP
LAYER SHEAR INCREASES ALONG AND NORTH OF THIS BOUNDARY...STORMS
WILL HAVE THE POTENTIAL TO BECOME STRONG. BEST AREA FOR STRONG TO
POSSIBLY SEVERE STORMS WILL BE ESSEX COUNTY NEW YORK AND AREAS
SOUTH OF A BURLINGTON TO SAINT JOHNSBURY LINE IN VERMONT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
AS OF 517 AM EDT THURSDAY...UNSETTLED WEATHER THROUGH THE PERIOD.
UPPER TROUGH DEEPENS OVER THE GREAT LAKES RESULTING IN DEVELOPMENT
OF CLOSED LOW...WHICH WILL THEN MAKE ITS SLOWLY EASTWARD.
SOUTH-SOUTHWESTERLY FLOW ALOFT IN ADVANCE OF THIS FEATURE WILL
ALLOW FOR INCREASING MOISTURE FEED INTO THE NORTHEAST. PW VALUES
INCREASE TO AROUND 1.75" FRIDAY...WITH LITTLE CHANGE THROUGH
SATURDAY. DEEP MOISTURE...INCREASING DEEP LAYER SHEAR AND SUFFICIENT
INSTABILITY COMBINED WITH SURFACE BOUNDARY OVER THE REGION WILL
RESULT IN NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS FOR MUCH
OF THE PERIOD. ACTIVITY WILL BE RATHER WIDESPREAD THIS
EVENING...THEN DIMINISH OVERNIGHT INTO EARLY FRIDAY BEFORE
INCREASING ONCE AGAIN FRIDAY AFTERNOON INTO SATURDAY. THE MAIN
WEATHER THREAT OVER THE NEXT FEW DAYS WILL BE THE POTENTIAL FOR
SOME LOCALLY HEAVY AMOUNTS OF RAINFALL...ESPECIALLY IN AREAS THAT
EXPERIENCE ANY TRAINING OF CONVECTION. OROGRAPHICS WILL COME INTO
PLAY AS WELL AS LOW LEVEL FLOW BECOMES MORE SOUTHEAST LATER IN THE
PERIOD. IN GENERAL...LOOKING AT 1 TO 2 INCHES OF RAIN ACROSS THE
AREA FROM THIS AFTERNOON THROUGH SATURDAY WITH LOCALIZED HIGHER
AMOUNTS. EXPECTED AMOUNTS SHOULD NOT BE A BIG CONCERN FOR AREA
RIVERS DUE LOW LEVELS AT THIS TIME. HOWEVER...POTENTIAL EXISTS FOR
SOME RAPID RISES IN SMALLER WATERWAYS FRIDAY INTO SATURDAY. CLOUDS
AND PRECIPITATION WILL RESULT IN RATHER SMALL DIURNAL RANGE IN
TEMPERATURES WITH HIGHS MOSTLY IN THE 70S TO NEAR 80 AND LOWS IN
THE 70S.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
AS OF 421 AM EDT THURSDAY...VERY LITTLE OVERALL CHANGE FROM
PREVIOUS FORECAST THINKING AS GLOBAL MODELS CONTINUE TO BE IN
GOOD AGREEMENT IN REGARDS TO THE OVERALL PATTERN DURING THE
EXTENDED PORTION OF THE FORECAST WITH ONLY A FEW MINOR TIMING
DIFFERENCES.

DEEP DRY SLOT MOVES INTO THE REGION SATURDAY NIGHT AS CLOSED
500-700MB CIRCULATION TO OUR WEST SHIFTS NORTHWARD INTO SOUTHERN
ONTARIO/QUEBEC OVERNIGHT. THIS SHOULD EFFECTIVELY END WIDESPREAD
PRECIPITATION ACROSS THE REGION BUT WILL KEEP SOME SLIGHT CHANCES
FOR SHOWERS AS BOUNDARY LAYER MOISTURE WILL REMAIN HIGH. THIS COULD
END UP BEING MORE DRIZZLE AND/OR FOG...BUT TOO FAR OUT TO REALLY
NAIL DOWN THOSE DETAILS AT THIS TIME.

AFOREMENTIONED MID/UPPER LOW CONTINUES TO SHIFT NORTHWARD THROUGH
ONTARIO AND QUEBEC ON SUNDAY...WITH MID LEVEL MOISTURE ROTATING BACK
ACROSS THE REGION...THOUGH MAINLY ACROSS NORTHERN AREAS. GFS/ECMWF
CONTINUE TO SHOW THE BEST 700-500MB RH AND ASSOCIATED QPF ACROSS
THE SAINT LAWRENCE VALLEY...NORTHERN ADIRONDACKS AND SPINE OF THE
GREEN MOUNTAINS...THEREFORE WILL CONTINUE TO HIGHLIGHT THE HIGHEST
POPS IN THESE AREAS. BY SUNDAY NIGHT WEAK RIDGING ALOFT AND AT THE
SURFACE BEGIN TO BUILD INTO THE NORTHEAST WITH DRIER CONDITIONS
EXPECTED THROUGH MONDAY NIGHT. THIS IS SHORT LIVED THOUGH AS ANOTHER
MID/UPPER LEVEL TROUGH RELOADS OVER THE GREAT LAKES REGION AND SWING
INTO THE NORTHEAST TUESDAY INTO WEDNESDAY...WITH ADDITIONAL CHANCES FOR
SHOWERS AND THUNDERSTORMS.

TEMPERATURES THROUGH THE PERIOD WILL BE SEASONAL...WITH HIGHS
GENERALLY IN THE MID 70S TO LOWER 80S...AND LOWS IN THE MID 50S TO
LOWER 60S.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
THROUGH 18Z FRIDAY...CRNT RADAR SHOWS SHOWERS/STORMS INCREASING IN
AREAL COVERAGE/INTENSITY THIS AFTN ACRS THE NORTH COUNTRY. FCST
FOCUS WL BE STORMS THIS AFTN/EVENING...ALONG WITH POTENTIAL
MVFR/IFR CONDITIONS. GIVEN HIGH SFC DWPTS AND LOTS OF AVAILABLE
MOISTURE...FEEL IFR CONDITIONS WL BE POSSIBLE IN THE HEAVIER
STORMS THIS AFTN WITH VIS BTWN 1-2SM AND CIGS BLW 2000 FT. TIMING
INDIVIDUAL STORMS OVER TAF SITES WL BE DIFFICULT.
TONIGHT...SOUNDINGS SHOW LOTS OF SFC TO 800MB RH...WHICH WL RESULT
IN LOW CLOUDS AND AREAS OF FOG/BR...ESPECIALLY AREAS WHICH RECEIVE
RAINFALL TODAY. THINKING WIDESPREAD IFR CONDITIONS WL BE LIKELY AT
MPV/SLK/MSS WITH PERIODS OF IFR POSSIBLE AT BTV/RUT AFT 06Z. LOW
STRATUS WITH AREAS OF FOG/BR WL SLOWLY LIFT BTWN 13-14Z ON
FRIDAY...WITH MVFR/VFR CONDITIONS DEVELOPING. WINDS WL REMAIN
LIGHT AND VARIABLE THRU THE PERIOD.

OUTLOOK 18Z FRIDAY THROUGH MONDAY...
MID/UPPER LVL TROF ACRS THE CENTRAL GREAT LAKES WL CONT TO KEEP
OUR TAF SITES UNSETTLED FOR FRIDAY AFTN THRU SAT. THIS WL RESULT
IN PERIODS OF SHOWERS/STORMS...ALONG WITH AREAS OF MVFR/IFR IN THE
HEAVIER STORMS. LOW CLOUDS/VIS WL BE POSSIBLE EACH
NIGHT...ESPECIALLY AREAS WHICH RECEIVE RAINFALL. AN IMPROVING
TREND WL OCCUR SUNDAY THRU TUESDAY...AS HIGH PRES RETURNS ALONG
WITH VFR CONDITIONS.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...RJS
NEAR TERM...EVENSON
SHORT TERM...RJS
LONG TERM...LAHIFF
AVIATION...TABER
Hazardous weather outlook, Aug 9, 9:42 AM EST, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
1042 AM EDT THU AUG 9 2012

NYZ026>031-034-035-087-VTZ001>012-016>019-101445-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
1042 AM EDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL BE INCREASING THIS AFTERNOON IN
AREAL COVERAGE ACROSS THE NORTH COUNTRY. AT THIS TIME...IT APPEARS
THERE WILL BE A POTENTIAL FOR SOME STRONGER STORMS ACROSS ESSEX
COUNTY NEW YORK AND THE CENTRAL AND SOUTHERN SECTIONS OF VERMONT.
EXPECT HEAVY DOWNPOURS...GUSTY WINDS...SMALL HAIL...AND LIGHTNING
WITH ANY OF THE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE THREAT FOR THUNDERSTORMS WILL INCREASE FRIDAY AND SATURDAY AS
SHOWERS AND THUNDERSTORMS BECOME LIKELY DURING THIS TIME FRAME.
ANY STORMS WILL HAVE THE POTENTIAL TO PRODUCE HEAVY DOWNPOURS. THE
COMBINATION OF SHOWERS AND THUNDERSTORMS OVER THE FRIDAY AND
SATURDAY TIME PERIOD COULD RESULT IN SOME ONE TO TWO INCH RAINFALL
AMOUNTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 9, 9:20 AM EST, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1020 AM EDT THU AUG 9 2012

NYZ026>031-034-035-087-VTZ001>012-016>019-092000-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH...
STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA...
LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM...
GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...NEWPORT...
ISLAND POND...BURLINGTON...JOHNSON...STOWE...ST. JOHNSBURY...
MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...RANDOLPH...
RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS...
RICHFORD...UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD...
KILLINGTON
1020 AM EDT THU AUG 9 2012

...STRONG TO LOCALLY SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON
FOR THE NORTH COUNTRY...

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
THE NORTH COUNTRY BY EARLY THIS AFTERNOON...A FEW OF WHICH MAY
BECOME STRONG TO LOCALLY SEVERE. THE MAIN HAZARDS WITH ANY SEVERE
THUNDERSTORMS WILL BE FROM STRONG WINDS...WITH HAIL BEING A
SECONDARY THREAT. HOWEVER...ANY THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING HEAVY DOWNPOURS AND FREQUENT CLOUD-TO-GROUND LIGHTNING.
FLASH FLOODING IS ALSO POSSIBLE...ESPECIALLY ACROSS THE HIGHER
TERRAIN IN CENTRAL AND SOUTH-CENTRAL VERMONT AND THE NORTHERN
ADIRONDACKS OF NEW YORK. THE MOST LIKELY TIME FOR STRONG TO SEVERE
THUNDERSTORMS WOULD BE BETWEEN 200 PM AND 800 PM.

BE ALERT FOR THREATENING WEATHER CONDITIONS THIS AFTERNOON AND
MONITOR LOCAL MEDIA OUTLETS AND NOAA WEATHER RADIO FOR LATER
STATEMENTS ON THIS DEVELOPING WEATHER SITUATION.

LOCONTO
Special weather statement, Aug 9, 12:30 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
130 PM EDT THU AUG 9 2012

NYZ029>031-034-091830-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY-WESTERN CLINTON NY-
WESTERN ESSEX NY-
130 PM EDT THU AUG 9 2012

...A STRONG THUNDERSTORM WILL MOVE THROUGH NORTH CENTRAL ESSEX...
SOUTHEASTERN ST. LAWRENCE...SOUTHERN FRANKLIN AND SOUTHWESTERN
CLINTON COUNTIES...

AT 126 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR TUPPER
LAKE...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL UP TO DIME SIZE ARE POSSIBLE
WITH THIS STORM. EXPECT VERY HEAVY RAINFALL WITH THIS THUNDERSTORM.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
AXTON LANDING...WAWBEEK...SARANAC INN...LAKE CLEAR...SARANAC LAKE...
LAKE COLBY...RAY BROOK...LAKE PLACID...FRANKLIN FALLS...
VERMONTVILLE...

GET TO SAFETY IMMEDIATELY WHEN THREATENING WEATHER APPROACHES.

BE CAREFUL WHEN DRIVING. PONDING WATER ON ROADWAYS CAN CREATE
DANGEROUS DRIVING CONDITIONS...AND HEAVY RAINFALL WILL REDUCE
VISIBILITY.

LAT...LON 4453 7392 4428 7377 4411 7449 4428 7459

LOCONTO
Local storm report, Aug 9, 12:43 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
143 PM EDT THU AUG 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0121 PM     HAIL             TUPPER LAKE             44.22N  74.46W
08/09/2012  E0.25 INCH       FRANKLIN           NY   TRAINED SPOTTER

&&

EVENT NUMBER BTV1200371

TABER

The radar

The Burlington radar (KCXX), 84 km away, was scanning. The volume nearest the first event began at 18:28 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind, 1 heavy rain, 1 flash flood. Local standard time, as filed.

Hail, Essex

When
August 9, 1:30 PM EST
Where
Essex County, 1.7 mi NW of Schroon Lake Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
43.890, -73.770

Penny size hail reported.

Hail, Essex

When
August 9, 1:30 PM EST
Where
Essex County, 2.03 mi NW of Severance
Measured
0.75 in hail
Reported by
Public
Coordinates
43.900, -73.750

Penny size hail reported.

Thunderstorm Wind, Essex

When
August 9, 1:30 PM EST
Where
Essex County, 1.7 mi NW of Schroon Lake Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
43.890, -73.770

Numerous large limbs and branches down throughout campground.

Heavy Rain, Essex

When
August 9, 6:00 PM EST to 8:00 PM EST
Where
Essex County, 5.16 mi WSW of Ray Brook to 4.62 mi WSW of Upper Jay
Property damage
$20,000
Reported by
Newspaper
Coordinates
44.259, -74.167

Heavy rain fell over Lake Placid Village the afternoon of August 9 2012. Runoff quickly overwhelmed storm drains, and resulted in some basement flooding according to local media reports.

Flash Flood, Essex

When
August 9, 7:49 PM EST to 9:00 PM EST
Where
Essex County, 0.35 mi S of Street Rd to 0.79 mi S of Street Rd
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
43.875, -73.430

Thunderstorms with heavy rainfall produced flash flooding and high water north of Ticonderoga at the intersection of Charboneau and Delano Roads.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2012Every state in 2012This day in weather historyWarnings in New York, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 398895, 398897, 398903, 406853, 406852.